GSC Verification

Drug Overdose & Poisoning

Risks

Substance Addiction and Overdose: The Risks

When an individual abuses substances, he or she places him or herself in danger of experiencing several negative outcomes as a result. A person can damage his or her career, relationships with others, and financial stability. Furthermore, an individual who abuses drugs and/or alcohol is likely to cause a great deal of harm to his or her physical health as well. Unfortunately, the longer a substance abuse problem persists, the more difficult it can be to overcome. Therefore, it’s important an individual receives treatment from a rehab center as early as possible.

Among the various health risks that can emerge when the abuse of substances is ongoing, overdose is one of the most life-threatening. An overdose occurs when a person smokes, snorts, injects, or drinks a substance to such an extent that his or her body is unable to metabolize it safely. In many cases, one’s body will attempt to remove the harmful substance, often by vomiting, as this is the body’s way of removing something that could be toxic to organ systems. But in other cases, the body is incapable of doing so.

Often dependent upon the type of substance or combination of substances consumed, the severity of overdose symptoms can vary. Some substances of abuse can render life-threatening consequences when they are consumed in small amounts, whereas other substances can be lethal when taken in excessive amounts. In either case, an overdose should be viewed as a medical emergency, and immediate treatment can make the difference between life and death.

Signs & Symptoms

The Signs of Drug Overdose

The obvious indicators that someone has experienced an overdose can vary from person to person. Depending on the type and amount of the substance(s) that was consumed, the signs of overdose can certainly range in severity.

If any of the following are occurring, it is important to contact 9-1-1 so that emergency intervention is received as quickly as possible:

  • Slurred speech
  • Coma
  • Confusion
  • Stroke
  • Hypotension
  • Seizures
  • Discolored tongue
  • Constricted or dilated pupils
  • Muscle cramping
  • Muscle spasms
  • Nausea
  • Organ failure
  • Drowsiness
  • Hypothermia
  • Loss of color to one’s skin, lips, and/or fingernails
  • Loss of coordination
  • Uncontrolled muscle movements
  • Unresponsiveness
  • Vomiting
  • Weakened pulse
  • Convulsions
  • Delayed response to stimuli
  • Diarrhea
  • Dry mouth
  • Fever
  • Hallucinations
  • Heart attack
  • Agitation
  • Breathing changes
  • Catatonia
  • Chest pain
  • Psychosis
  • Rapid eye movement
  • Restlessness

Failing to seek medical care can result in a grave outcome. It is possible for a person to lose his or her life due to overdose, which is why any indication of overdose should be treated as a medical emergency.

Handling Overdose Situations

What to Do If a Person is Showing Signs of Drug Overdose

As previously mentioned, it is crucial for an individual to receive medical attention if an overdose is occurring. Depending on the severity of symptoms present, an ambulance may be needed so as to prevent a potentially fatal outcome. When this is the case, it is best to contact 9-1-1.

If you are a loved one of someone who is experiencing an overdose, you have the ability to help him or her in an invaluable way. Should you should contact emergency medical personnel on behalf of someone important in your life, you can provide the responding medical personnel with the following information if you have it:

  • The substance or substances that your loved one has smoked, snorted, injected, or drank
  • The quantity of the substance or substances that your loved one consumed

The above information can help emergency medical personnel treat your loved one in a more timely fashion. However, if you are unaware of the above listed information, keep in mind that the responding treatment providers are trained to assess and treat any symptoms a person is experiencing.

For many individuals, the occurrence of an overdose, or multiple overdoses, can signify the presence of an addiction. When this is the case, it is important to not only seek emergency medical care if an overdose occurs, but to also consider seeking treatment from a rehab center.

As a leading provider of addiction treatment, Mirror Lake Recovery Center is where freedom from the abuse of substances and the risks associated with addiction can be achieved. With high quality and evidence-based treatment as the benchmark of this center’s programming, men and women alike can reach their rehab goals and begin living the sober lives they deserve.

To learn more about the treatment offered at our rehab center, please contact our dedicated intake team today. Let us help you determine if our center is where you can begin your recovered life without the constraints of addiction.